Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 154, NWS New Orleans, LA

July 5, 2004Livingston Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 5, 2004, 3:37 PM CDT for Livingston Parish, Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 3:37 PM CDT (20:37 UTC)
Expired
Jul 5, 2004, 4:00 PM CDT
In force
23 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Livingston Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3106 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 052037
SVRNEW
LAC063-052100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
336 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA

* UNTIL 400 PM CDT

* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM JUST WEST OF WHITEHALL...MOVING NORTH AT 
  10 TO 15 MPH.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3031 9081 3053 9079 3056 9074 3052 9067
          3050 9057 3041 9057 3020 9069

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:45 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 5, 1:45 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
145 PM CDT MON JUL 5 2004

.DISCUSSION...NOT PLANNING ON MAKING TOO MANY CHANGES TO THE GRIDS
OR FORECAST THIS AFTERNOON. A LITTLE BIT OF CONVECTION OCCURRING
THUS FAR MAINLY ACROSS SOUTH CENTRAL LOUISIANA AIDED BY A MODEST
UPPER LEVEL DISTURBANCE MEANDERING ACROSS THE CENTRAL GULF COAST.
GENERALLY EXPECT MOST OF THIS ACTIVITY TO BE DIMINISHING WITH THE
ONSET OF THE EVENING HOURS. OTHERWISE...ALL THE LATEST NWP MODELS
CONTINUE TO POINT TO A BIT MORE PROGRESSIVE FLOW RETURNING TO THE
CENTRAL AND NORTHERN SECTIONS OF THE CONUS. EMBEDDED DISTURBANCES
WITHIN THE NORTHERN STREAM STILL LOOK TO PROVIDE THE FOCUS FOR
SCATTERED THUNDERSTORM ACTIVITY ACROSS THE REGION BEGINNING TUESDAY
AS TRAILING BANDS OF ENERGY TRAVERSE EASTWARD. NOT MUCH CHANGE TO
SPEAK OF THOUGH AT THE SURFACE WITH THE BERMUDA RIDGE CONTINUING TO
DOMINATE THE EASTERN AND CENTRAL GULF. MOISTURE DEPTH THOUGH IS
FORECAST TO INCREASE SOME AS SUGGESTED BY FORECAST TIME HEIGHTS AND
THIS COUPLED WITH A PERSISTENT UNSTABLE AIR MASS WILL ALSO HELP WITH
THE SHOWER AND THUNDERSTORM ACTIVITY. MAY SEE A LITTLE BIT OF A DROP
OFF IN COVERAGE AS THE WEEKEND APPROACHES WITH A BUILDING RIDGE
PATTERN OCCURRING OVER THE SOUTHEAST STATES. STILL...WILL MAINTAIN
CONTINUITY FOR NOW AND KEEP A CHANCE FOR RAIN IN PLAY THROUGH
MONDAY. SHOULD ALSO SEE LITTLE CHANGE IN FORECAST TEMPERATURES OVER
THE NEXT SEVERAL DAYS.
&&

PRELIMINARY POINT NUMBERS...
MCB  73 91 72 90 / 10 40 10 40
BTR  74 91 73 90 / 10 40 10 40
MSY  75 91 75 90 / 10 40 10 40
GPT  75 90 75 89 / 10 30 10 40
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

09
Hazardous weather outlook, Jul 5, 10:45 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1045 AM CDT MON JUL 5 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-061100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1045 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON HEAT INDICES WILL REACH VALUES AROUND 95 TO 100 DEGREES.
OTHERWISE...ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY
EVENING HOURS. SEVERE THUNDERSTORMS ARE NOT EXPECTED ALTHOUGH A FEW
OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS OF 30 TO 40 MPH AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY DURING THE PERIOD. SEVERE THUNDERSTORM DEVELOPMENT
IS NOT EXPECTED ALTHOUGH A FEW STRONGER THUNDERSTORMS MAY PRODUCE
WIND GUSTS OF 30 TO 40 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 1:42 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
142 PM CDT MON JUL 5 2004

LAZ034>037-046>050-051942-
ASCENSION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-LIVINGSTON-
POINTE COUPEE-ST HELENA-WEST BATON ROUGE-WEST FELICIANA-
142 PM CDT MON JUL 5 2004

...SCATTERED THUNDERSTORMS ERUPTING ACROSS PORTIONS OF SOUTH
   CENTRAL AND EAST CENTRAL LOUISIANA THIS AFTERNOON...

AT 130 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS OVER THE RIVER PARISHES WEST OF LAKE
PONTCHARTRAIN. THE STORMS ARE EXPECTED TO MOVE NORTH AT 10 MILES AN
HOUR OVER THE BATON ROUGE METRO AREA AND ADJACENT PARISHES THROUGH 3
PM.

THE PRIMARY THREATS FROM THESE STORMS ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...TORRENTIAL RAINFALL AMOUNTS UP TO AROUND TWO INCHES...
SMALL HAIL...AND WIND GUSTS OF 35 MPH. HEAVY RAIN MAY RESULT IN
NUISANCE FLOODING OF ROADWAYS AND UNDERPASSES.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...AND CABLE
TELEVISION PROVIDERS FOR LATER STATEMENTS AND POSSIBLE WARNINGS ON
THESE THUNDERSTORMS.

18
Special weather statement, Jul 5, 3:22 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
322 PM CDT MON JUL 5 2004

LAZ036-037-MSZ069-052100-
AMITE-EAST FELICIANA-ST HELENA-
322 PM CDT MON JUL 5 2004

...A STRONG THUNDERSTORMS OVER NORTHWEST SAINT HELENA PARISH...

AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN GREENSBURG AND CENTREVILLE...MOVING NORTH
AT 10 TO 15 MILES AN HOUR.

THE PRIMARY THREATS FROM THIS STORMS ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...TORRENTIAL RAINFALL...SMALL HAIL...AND WIND GUSTS OF 40
MPH MAINLY OVER NORTHWESTERN SAINT HELENA PARISH AND SOUTHERN
AMITE COUNTY THROUGH 4 PM. HEAVY RAIN MAY RESULT IN NUISANCE FLOODING
OF ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...AND CABLE
TELEVISION PROVIDERS FOR LATER STATEMENTS AND POSSIBLE WARNINGS ON
THESE THUNDERSTORMS.

18
Special weather statement, Jul 5, 3:22 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
322 PM CDT MON JUL 5 2004

LAZ036-037-MSZ069-052100-
AMITE-EAST FELICIANA-ST HELENA-
322 PM CDT MON JUL 5 2004

...A STRONG THUNDERSTORM OVER NORTHWEST SAINT HELENA PARISH...

AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN GREENSBURG AND CENTREVILLE...MOVING NORTH
AT 10 TO 15 MILES AN HOUR.

THE PRIMARY THREATS FROM THIS STORMS ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...TORRENTIAL RAINFALL...SMALL HAIL...AND WIND GUSTS OF 40
MPH MAINLY OVER NORTHWESTERN SAINT HELENA PARISH AND SOUTHERN
AMITE COUNTY THROUGH 4 PM. HEAVY RAIN MAY RESULT IN NUISANCE FLOODING
OF ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...AND CABLE
TELEVISION PROVIDERS FOR LATER STATEMENTS AND POSSIBLE WARNINGS ON
THESE THUNDERSTORMS.

18

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:10 PM CDTSevere Thunderstorm WarningLIXTangipahoa20 min
Jul 5, 4:29 PM CDTSpecial Marine WarningLIX61 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.